Alert archive / Colorado / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 99, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 2, 2020, 3:26 PM MDT for Yuma County, Colorado. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 2, 2020, 3:26 PM MDT (21:26 UTC)
- Expired
- Jul 2, 2020, 4:30 PM MDT
- In force
- 64 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Yuma County, CO
The radar
The Goodland radar (KGLD), 94 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 2, 1:58 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.4 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2842 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:17 PM MDT, 9 minutes earlier.
Area forecast discussion, Jul 2, 3:17 PM MDT, 9 minutes before
Area Forecast Discussion National Weather Service Goodland KS 317 PM MDT Thu Jul 2 2020 .SHORT TERM...(This afternoon through Friday) Issued at 1133 AM MDT Thu Jul 2 2020 Latest upper air analysis and satellite imagery show southwest flow over the Great Basin onto the High Plains with cloud cover continuing to fade. A short wave trough was deepening over Eastern Colorado. At the surface a dry line/surface boundary was located just west of the KS/CO border. To the east an outflow boundary from convection to the east was moving westward. This afternoon am expecting thunderstorms to initiate near Akron and Yuma by 2 PM MT. Based on the explosive growth with storms yesterday, am expecting the same to occur today. As storms move east they should increase in coverage and intensity. Based on the 0-6 KM shear, 0-3 KM helicity, and ML CAPE am thinking these storms may become super cells despite the rather weak shear. The greatest risk for hail will be when storms initially develop. Once the storms begin to group together the hail threat will go down and the risk for straight-line winds will go up. Currently am thinking the greatest risk for straight-line winds will be along Highway 36 corridor. Tonight the storm activity will continue to move east. Am not sure how late into the evening the potential for damaging straight- lines winds will last. However, based on what happened over the past week in a similar setup, am thinking the risk may persist to after midnight; although by late evening the threat will will be more isolated that earlier in the evening. Confidence of severe thunderstorms occurring and producing these threats are between moderate and high. Impacts will be broken tree limbs, downed power poles, limited visibility in the torrential rainfall/blowing dust. However, confidence of these threats occurring east of Highway 83 declines. The one factor that is tricky to determine is when the storms will reach the eastern 1/3 of the forecast area. If they race east after clustering together, they may reach the eastern part of the forecast area early enough in the evening to still produce damaging winds over a more than just isolated locations. Friday a similar setup will exist for severe thunderstorms to occur. However the ML CAPE will be pushed further east, with the dry line between Highways 27 and 83, except for an arc of higher dewpoints over Yuma County. Deep layer shear over Yuma County is 15 kts, so may see some strong thunderstorms until the storm activity moves over the east half of the forecast area. Currently this shouldn't occur until the evening, which will limit the amount of instability present. .LONG TERM...(Friday night through Thursday) Issued at 315 PM MDT Thu Jul 2 2020 An upper-level ridge axis is expected to remain over Central High Plains in the extended forecast. An upper-lvel trough is across the Pacific NW. A 500mb low develops across region on Sunday as ridge flattens. Ridge builds back into the High Plains next week with a few shortwave troughs moving across the Central Region High Plains. At the surface a boundary is across the CWA on Saturday. A trough is expected to be across eastern Colorado/northwest KS region through the period. Expecting temperatures to be in the low to mid 90s on Saturday. Temperatures will be slightly cooler on Sunday expecting to be in the mid 80s to low 90s. Temperatures will increase above normal later in the period to upper 90s near 100 by Wednesday. Expecting a chance of preciptation Saturday with increase chances on Sunday as H5 low moves across region. Expect chances of precipitation to decrease by Tuesday into Wednesday. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1133 AM MDT Thu Jul 2 2020 VFR to MVFR conditions forecast for the TAFs. Main focus is the timing of thunderstorms over both sites. As thunderstorms move over KGLD, anticipate the visibility falling to atleast MVFR, maybe even IFR for a short time. Winds will also be gusty with these storms. There could also be some blowing dust. On a side note, arrival time may not be soon enough if the storms produce outflow winds and race eastward. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JTL LONG TERM...EH AVIATION...JTL
Hazardous weather outlook, Jul 2, 9:35 AM MDT, 5 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 935 AM MDT Thu Jul 2 2020 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031545- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 935 AM MDT Thu Jul 2 2020 /1035 AM CDT Thu Jul 2 2020/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... Isolated thunderstorms will begin to develop by 2 PM MDT between Yuma and Akron. Storms may quickly become severe and increase in coverage as they move east during the afternoon and evening. Main threats will be hail up to 2 inches in diameter, wind gusts of 60-80 MPH, blowing dust, and torrential rainfall. The largest hail will occur before storms group together, then the main threat will be damaging wind gusts, especially along the Highway 36 corridor. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... Severe thunderstorms may form Saturday afternoon and evening east of a Benkelman to Goodland and Tribune line. Main threats will be large hail, damaging wind gusts, and torrential rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon and evening. Storm reports by phone or through social media are greatly appreciated. JTL
In the hours before
Local storm report, Jul 2, 2:53 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
253 PM MDT THU JUL 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM TORNADO 9 SW JOES 39.55N 102.79W
07/02/2020 KIT CARSON CO STORM CHASER
POSSIBLE LANDSPOUT REPORTED BY CHASER VIA
SPOTTER NETWORK. EXACT LOCATION ESTIMATED
FROM RADAR.
&&
JRMThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 6:35 PM MDT | Special Weather Statement | GLD | Wichita | 40 min |
| Jul 1, 6:41 PM MDT | Special Weather Statement | GLD | Greeley | 34 min |
| Jul 1, 7:17 PM MDT | Special Weather Statement | GLD | Sherman | 28 min |
| Jul 1, 7:20 PM MDT | Special Weather Statement | GLD | Wallace | 25 min |
| Jul 1, 8:02 PM MDT | Special Weather Statement | GLD | Sherman | 28 min |
| Jul 1, 8:04 PM MDT | Special Weather Statement | GLD | Wallace | 26 min |
| Jul 2, 4:05 AM MDT | Dense Fog Advisory | GLD | Cheyenne, Greeley, Logan, Sherman, Thomas, Wallace and 1 more | 5 hr |
| Jul 2, 3:01 PM MDT | Severe Thunderstorm Warning | GLD | Greeley, Wallace | 59 min |
| Jul 2, 3:39 PM MDT | Severe Thunderstorm Warning | GLD | Sherman, Wallace | 66 min |
| Jul 2, 4:01 PM MDT | Severe Thunderstorm Warning | GLD | Greeley, Wallace | 45 min |
| Jul 2, 4:12 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 63 min |
| Jul 2, 4:17 PM MDT | Special Weather Statement | GLD | Wallace | 28 min |
| Jul 2, 4:38 PM MDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 67 min |
| Jul 2, 4:39 PM MDT | Severe Thunderstorm Warning | GLD | Wallace | 66 min |
| Jul 2, 4:43 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 62 min |
| Jul 2, 4:51 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 54 min |
| Jul 2, 5:08 PM MDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Thomas | 67 min |
| Jul 2, 5:12 PM MDT | Severe Thunderstorm Warning | GLD | Sherman, Thomas | 48 min |
| Jul 2, 5:43 PM MDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins, Sheridan, Sherman, Thomas | 77 min |
| Jul 2, 2:36 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson, Yuma | 54 min |
| Jul 2, 3:37 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 53 min |
| Jul 2, 3:38 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 67 min |
| Jul 2, 3:46 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 29 min |
| Jul 2, 3:59 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 46 min |
| Jul 2, 4:19 PM MDT | Tornado Warning | GLD | Kit Carson | 26 min |
| Jul 2, 4:31 PM MDT | Flash Flood Warning | GLD | Kit Carson | 2 hr |
| Jul 2, 4:31 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 29 min |
| Jul 2, 4:36 PM MDT | Tornado Warning | GLD | Kit Carson | 17 min |
| Jul 2, 4:45 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 25 min |
| Jul 2, 3:51 PM MDT | Severe Thunderstorm Warning | GLD | Dundy | 54 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.